Zimmer’s conjecture for actions of SL (m, Z)

Aaron Brown, David Fisher*, Sebastian Hurtado

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

10 Scopus citations


We prove Zimmer’s conjecture for C2 actions by finite-index subgroups of SL (m, Z) provided m> 3. The method utilizes many ingredients from our earlier proof of the conjecture for actions by cocompact lattices in SL (m, R) (Brown et al. in Zimmer’s conjecture: subexponential growth, measure rigidity, and strong property (T), 2016. arXiv:1608.04995) but new ideas are needed to overcome the lack of compactness of the space (G× M) / Γ (admitting the induced G-action). Non-compactness allows both measures and Lyapunov exponents to escape to infinity under averaging and a number of algebraic, geometric, and dynamical tools are used control this escape. New ideas are provided by the work of Lubotzky, Mozes, and Raghunathan on the structure of nonuniform lattices and, in particular, of SL (m, Z) providing a geometric decomposition of the cusp into rank one directions, whose geometry is more easily controlled. The proof also makes use of a precise quantitative form of non-divergence of unipotent orbits by Kleinbock and Margulis, and an extension by de la Salle of strong property (T) to representations of nonuniform lattices.

Original languageEnglish (US)
Pages (from-to)1001-1060
Number of pages60
JournalInventiones Mathematicae
Issue number3
StatePublished - Sep 1 2020

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Zimmer’s conjecture for actions of SL (m, Z)'. Together they form a unique fingerprint.

Cite this